Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 139, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2012, 9:19 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 9:19 PM CDT (02:19 UTC)
- Expired
- Jul 24, 2012, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 8:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS53 KABR 250219
SVRABR
SDC075-117-250300-
/O.NEW.KABR.SV.W.0139.120725T0219Z-120725T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1000 PM CDT/900 PM MDT/
* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES SOUTHWEST OF MIDLAND...OR 18 MILES NORTHEAST OF KADOKA...
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAPA AROUND 950 PM CDT...
OKATON AND VAN METRE AROUND 1000 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 194.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 65 AND 67.
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4385 10108 4398 10108 4405 10105 4416 10106
4416 10116 4417 10118 4422 10118 4424 10073
4384 10067
TIME...MOT...LOC 0219Z 262DEG 18KT 4398 10119
WIND...HAIL 70MPH 1.00IN
$$
CONNELLY2 follow-up statements
649
WWUS53 KABR 250246
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
946 PM CDT TUE JUL 24 2012
SDC075-117-250300-
/O.CON.KABR.SV.W.0139.000000T0000Z-120725T0300Z/
JONES SD-STANLEY SD-
946 PM CDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
STANLEY AND NORTHWESTERN JONES COUNTIES UNTIL 1000 PM CDT/900 PM
MDT/...
AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAPA...OR 19 MILES NORTHWEST OF MURDO...MOVING NORTHEAST AT 35 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN JONES AND SOUTH CENTRAL STANLEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4398 10108 4405 10105 4416 10106 4422 10106
4424 10073 4399 10069
TIME...MOT...LOC 0246Z 237DEG 30KT 4414 10086
WIND...HAIL 60MPH 1.00IN
$$
CONNELLY650
WWUS53 KABR 250258
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CDT TUE JUL 24 2012
SDC075-117-250309-
/O.EXP.KABR.SV.W.0139.000000T0000Z-120725T0300Z/
JONES SD-STANLEY SD-
958 PM CDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY AND
NORTHWESTERN JONES COUNTIES WILL EXPIRE AT 1000 PM CDT/900 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4398 10108 4405 10105 4416 10106 4422 10106
4424 10073 4399 10069
TIME...MOT...LOC 0259Z 237DEG 30KT 4420 10073
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:02 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 24, 8:02 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 802 PM CDT TUE JUL 24 2012 .UPDATE... A SEVERE THUNDERSTORM WATCH IS FORTHCOMING FOR FAR NORTH CENTRAL SOUTH DAKOTA THROUGH 08Z TONIGHT. EARLIER THIS AFTERNOON...HAD WHAT APPEARED TO BE THE BEGINNINGS OF A WARM SECTOR/SURFACE-BASED STORM SOUTHEAST OF KPIR. WITH LACK OF MEANINGFUL LARGE SCALE ASCENT /SHORT-WAVE NOTED IN WATER VAPOR IMAGERY STILL WAY BACK IN CENTRAL WYOMING/ FOR SUPPORT...THAT CELL DIED. ELSEWHERE STORMS CONTINUE TO GO UP IN AN ISOLATED TO SCATTERED FASHION FURTHER WEST IN THE HIGHER TERRAIN OF THE NORTHERN HIGH PLAINS INCLUDING THE FAR WESTERN DAKOTAS. SURFACE ANALYSIS INDICATES A NUMBER OF BOUNDARIES AROUND...INCLUDING A SURFACE LOW CENTERED SOUTH OF KPIR OVER JONES/LYMAN COUNTIES. A WARM FRONT APPEARS TO BE EXTENDING EAST- NORTHEAST FROM THIS SURFACE LOW TOWARD KHON AND THEN BACK DOWN TOWARD KBKX. THERE MAY BE ANOTHER STALLED OUT COOL FRONTAL BOUNDARY TAILING SOUTHWEST INTO CORSON COUNTY. BUT...THE MAIN COLD FRONTAL PUSH APPEARS TO BE SWEEPING THROUGH FAR EASTERN MONTANA WITH WINDS TURNING NORTHWEST AND DEWPOINTS DROPPING INTO THE 30S TO LOW 40S. PLENTY OF DEEP LAYER SHEAR...MODERATE TO STRONG INSTABILITY AND A BOUNDARY TO WORK WITH TONIGHT /INCLUDING A DEVELOPING-STRENGTHENING LOW LEVEL JET LATER/ ONCE THE AFOREMENTIONED WYOMING SHORT-WAVE LIFTS OUT ONTO THE NORTHERN PLAINS. AT THIS TIME...THE MORE WIDESPREAD COVERAGE OF HEAVY RAIN-PRODUCING STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE LINING UP TO BE AN EASTERN NORTH DAKOTA/MINNESOTA SCENARIO LATER TONIGHT. HOWEVER...CANNOT RULE OUT THE NORTHERN TIER/NORTHEASTERN TIER OF COUNTIES SEEING A FEW STRONG TO SEVERE STORMS BEFORE THE NIGHT'S OVER. DID INSERT HEAVY RAIN MENTION ACROSS THE NORTHERN TIER COUNTIES GIVEN CORFIDI VECTORS GENERALLY 20 KNOTS OR LESS OVERNIGHT...ALONG WITH THE RATHER ANOMALOUSLY HIGH PWATS IN PLACE. SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA. WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS. FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES EAST. THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE ABLE TO FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW INDICATE HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH DAKOTA AND PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY OF THE CAP. DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE FOR SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA. LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION OF SUCH IN THE FORECAST FOR THAT AREA. THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR ADVECTS IN FROM THE NORTH. TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE REGION. .LONG TERM...FRIDAY THROUGH TUESDAY EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN LOW TEENS CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE CENTER OF THE MID LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN COMPARISON...SO MOISTURE RETURN WILL BE MORE PACIFIC IN NATURE VS WHEN TAPPING THE HIGHER HUMIDITY OF THE GULF OF CALIFORNIA...SO ANTICIPATE A GREATER PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL THUNDERSTORM COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT MODERATED...MORE LIKELY IN THE LOW TO MID 20S. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS. A FEW THUNDERSTORMS MAY POP ACROSS THE MISSOURI RIVER VALLEY THROUGH LATE THIS EVENING...BUT OVERNIGHT CONVECTION /AT OR AFTER 04Z/ IS MORE LIKELY THE CASE. STORMS OVERNIGHT WOULD BE ORGANIZED BY A LOW PRESSURE SYSTEM OUT OVER WYOMING THAT MOVES THROUGH THIS AREA LATER TONIGHT. QUITE A BIT OF UNCERTAINTY REMAINS IN TIMING AND COVERAGE...BUT DID KEEP IN SOME THUNDER MENTION AT THE KMBG/KABR AND KATY TERMINALS FROM LATE THIS EVENING THROUGH THE EARLY MORNING HOURS. WINDS WILL BE OUT OF THE EAST...SHIFTING AROUND TO NORTH/NORTHWEST BEHIND A SLOW MOVING COLD FRONT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 4:56 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT TUE JUL 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT WITH A CONTINUED THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 25 min |
| Jul 25, 1:33 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 42 min |
| Jul 25, 3:41 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jul 25, 4:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 40 min |
| Jul 25, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 14 min |
| Jul 25, 5:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 41 min |
| Jul 25, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 13 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.